Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 9, NWS Midland/Odessa, TX

May 3, 2006Borden County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 3, 2006, 11:42 PM CDT for Borden County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2006, 11:42 PM CDT (04:42 UTC)
Expired
May 4, 2006, 2:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Borden County, TX

The radar

The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
3038 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 040442
FFWMAF
TXC033-040745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1142 PM CDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BORDEN COUNTY IN WEST TEXAS...

* UNTIL 245 AM CDT

* AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM 7 MILES NORTHEAST OF GAIL...
  MOVING EAST AT 30 MPH.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3252 10169 3271 10119 3295 10118 3294 10168

$$
1 follow-up statement
000 
WGUS74 KMAF 040554
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 AM CDT THU MAY 4 2006

TXC033-040745-
BORDEN TX-
1250 AM CDT THU MAY 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
BORDEN COUNTY...

AT 1245 AM CDT...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS
LOCATED 13 MILES EAST OF GAIL...AND WAS MOVING EAST AT 15 MPH.
HEAVY RAINFALL IN THE WAKE OF THIS STORM AND SEVERAL OTHER 
THUNDERSTORMS WILL LIKELY RESULT IN FLOODING OF ROADWAYS ACROSS
NORTHERN BORDEN COUNTY...PARTICULARLY 7 MILES NORTHEAST OF 
GAIL BETWEEN FARM TO MARKET 2350 AND U.S. HIGHWAY 180...AND
16 MILES NORTHEAST OF GAIL ALONG FARM TO MARKET 2350.   

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3252 10169 3271 10119 3295 10118 3294 10168

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 3, 10:54 PM CDT, 48 minutes earlier.

Area forecast discussion, May 3, 10:54 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1054 PM CDT WED MAY 3 2006

.UPDATE...
WILL SEND AN UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER
287.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, May 3, 2:36 PM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT WED MAY 3 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
236 PM CDT WED MAY 3 2006 /136 PM MDT WED MAY 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND EVENING... AND SOME OF THESE STORMS MAY BECOMING SEVERE. WHILE
A FEW STORMS WILL BE POSSIBLE FROM LOVINGTON TO ALPINE... SEVERE
WEATHER IS PRIMARILY EXPECTED ACROSS THE EASTERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY CONCERNS... HOWEVER A FEW TORNADOES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS...
WILL BE POSSIBLE ACROSS THE PERMIAN BASIN THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR EVENING
PRIMARILY ALONG AND EAST OF A SEMINOLE TO FORT STOCKTON LINE.
EMERGENCY MANAGERS AND SPOTTERS GROUPS ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO SHOULD CONTINUE TO MONITOR THIS DEVELOPING
DANGEROUS WEATHER SITUATION AND BE PREPARED FOR POSSIBLE
ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 3, 9:11 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
911 PM CDT WED MAY 3 2006

TXZ048-040315-
SCURRY-
911 PM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN SCURRY COUNTY.

SEVERE THUNDERSTORMS JUST NORTH OF THE SCURRY COUNTY LINE WILL HAVE
THE POTENTIAL TO PRODUCE STRONG NORTH WINDS ACROSS THE NORTHERN
PORTIONS OF SCURRY COUNTY THROUGH 1015 PM CDT.

PEOPLE IN NORTHERN SCURRY COUNTY...ESPECIALLY IN THE COMMUNITIES OF
FLUVANNA...DERMOTT...AND HUDD SHOULD BE PREPARED FOR POTENTIAL WIND
GUSTS UP TO 55 MPH.  THESE WIND GUSTS WILL PRODUCE LOW VISIBILITIES
DUE WITH BLOWING DUST.

SEVERE THUNDERSTORMS ACROSS KENT COUNTY CONTINUE TO DEVELOP SOUTHWARD
TOWARDS THE NORTHERN SCURRY COUNTY LINE.  THIS WILL FURTHER INCREASE
THE POTENTIAL FOR SEVERE WEATHER ACROSS NORTHERN SCURRY COUNTY
THROUGH 1015 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR GAINES...DAWSON...
BORDEN...AND SCURRY COUNTIES UNTIL 11 PM CDT.

MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT IF WEATHER THREATENS YOUR AREA.
Local storm report, May 3, 11:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1103 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     HAIL             4 W SNYDER              32.71N 100.98W
05/03/2006  E0.75 INCH       SCURRY             TX   FIRE DEPT/RESCUE

1010 PM     HAIL             FLUVANNA                32.89N 101.15W
05/03/2006  E1.75 INCH       SCURRY             TX   FIRE DEPT/RESCUE

1102 PM     HAIL             SNYDER                  32.71N 100.92W
05/03/2006  E1.00 INCH       SCURRY             TX   PUBLIC

&&

RGOULD
Local storm report, May 3, 11:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1136 PM CDT WED MAY 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             LAMESA                  32.73N 101.96W
05/03/2006  E0.75 INCH       DAWSON             TX   PUBLIC

1102 PM     HAIL             SNYDER                  32.71N 100.92W
05/03/2006  E1.00 INCH       SCURRY             TX   TRAINED SPOTTER

1127 PM     HAIL             1 W HERMLEIGH           32.64N 100.78W
05/03/2006  E1.75 INCH       SCURRY             TX   FIRE DEPT/RESCUE

            GOLFBALL SIZE HAIL REPORTED ON THE WEST EDGE OF HERMLEIGH
            NEAR HIGHWAY 84.

1130 PM     HAIL             GAIL                    32.77N 101.45W
05/03/2006  E1.00 INCH       BORDEN             TX   LAW ENFORCEMENT

&&

RGOULD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:40 PM CDTSevere Thunderstorm WarningMAFScurry65 min
May 3, 9:59 PM CDTSevere Thunderstorm WarningMAFBorden46 min
May 3, 10:06 PM CDTTornado WarningMAFScurry54 min
May 3, 10:42 PM CDTSevere Thunderstorm WarningMAFBorden63 min
May 3, 10:44 PM CDTSevere Thunderstorm WarningMAFDawson61 min
May 3, 10:57 PM CDTTornado WarningMAFScurry63 min
May 3, 11:19 PM CDTFlash Flood WarningMAFScurry3 hr
May 3, 11:35 PM CDTSevere Thunderstorm WarningMAFScurry55 min
May 3, 11:41 PM CDTSevere Thunderstorm WarningMAFBorden64 min
May 4, 12:20 AM CDTSevere Thunderstorm WarningMAFHoward55 min
May 4, 12:41 AM CDTSevere Thunderstorm WarningMAFScurry64 min
May 4, 12:54 AM CDTSevere Thunderstorm WarningMAFMitchell51 min
May 4, 1:31 AM CDTFlash Flood WarningMAFMitchell3 hr
May 4, 1:40 AM CDTSevere Thunderstorm WarningMAFMitchell29 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.